Are my probiotics making me foggy?
I’ve been having trouble concentrating lately, and my sister suggested I stop taking my probiotic supplement. But I’m confused: I thought probiotics were supposed to make me healthier, happier and more productive?
Yes, you’re right about that— probiotics can be enormously helpful for brain and body function. But research from the Medical College of Georgia at Augusta University revealed that, for some women, regular use of over-the-counter probiotics can come with surprising downsides.
In the small study, 68% of otherwise healthy participants taking a daily probiotic complained of brain fog as well as gas and bloat. The researchers found that in many of these cases, several strains of lactobacillus bacteria, which are common in probiotic supplements, weren’t making it to the colon, where they work to boost mood and ease digestion. Instead, the probiotics were taking up residence in the small intestine, where they feast on undigested carbohydrates and produce compounds linked to fog, gas and bloat.
Since you’re experiencing unexplained brain fog, I recommend discontinuing your probiotic supplement for a week. If symptoms vanish, you have your culprit. If they persist, consider seeing your doctor—she can do a breath test to determine if an overgrowth of bacteria is to blame.
If your probiotic is the problem, I suggest selecting a supplement that’s targeted to specific concerns on an as-needed basis. For example, if you have diarrhea, the strain Lactobacillus rhamnosus GG (found in Culturelle probiotics) is proven to fend off stomach bugs. To learn more about which strains might be best for you, I recommend picking up Gut Bliss, by Robynne Chutken, M.D.